Kansas, 2011

Hail in Kansas, May 21, 2011

May 21, 2011 · NWS ICT · 2 events in 1 county or zone

A persistent upper level disturbance sparked a few strong to severe thunderstorms over Chase county during the evening of the 21st. Hail up to the size of quarters was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A persistent upper level disturbance sparked a few strong to severe thunderstorms over Chase county during the evening of the 21st. Hail up to the size of quarters was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 21, 6:16 PM CST, 34 minutes earlier.

Area forecast discussion, May 21, 6:16 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
716 PM CDT SAT MAY 21 2011

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN AVIATION FORECAST CONCERN IS A CHANCE FOR THUNDERSTORMS THIS
EVENING AND MVFR CONDITIONS BY MORNING IN SOUTH CENTRAL AND
SOUTHEASTERN KANSAS.

CURRENT TRENDS IN CONVECTION LOOK TO MISS ALL TERMINALS...BUT KCNU
COULD STILL BE IMPACTED. ALTHOUGH DUE TO LOW CONFIDENCE HAVE
REMOVED CB AND VCTS. EXPECT WINDS TO DIMINISH AS SUN SETS AND
WINDS WILL GENERALLY BE LIGHT.

AT KICT AND KCNU SOME ELEVATED MOISTURE AND BOUNDARY LAYER COOLING
WILL HELP DEVELOP MVFR CEILINGS BY MORNING. CONFIDENCE IS HIGHEST AT KCNU
WHERE MOISTURE IS WELL IN PLACE. A WIND SHIFT WILL MOVE ACROSS
THE AREA AS WINDS BECOME WEST-NORTHWESTERLY DURING THE AFTERNOON
SUNDAY. ANOTHER CHANCE FOR THUNDERSTORMS EXISTS FOR KCNU LATE
SUNDAY AFTERNOON...BUT WITH CONFIDENCE OF COVERAGE AND LOCATION
BEING LOW...JUST INCLUDED CB AFTER 2200Z.

BILLINGS

&&

.PREV DISCUSSION... /ISSUED 353 PM CDT SAT MAY 21 2011/

UPDATE...

SHORT TERM...
ZONES HAVE BEEN UPDATED TO REFLECT ISSUANCE OF SVR #318 WHICH IS IN
EFFECT TIL 10 PM FOR LINCOLN...SALINE...MARION & CHASE COUNTIES. AS
SUCH...WX GRIDS WERE UPDATED TO INCLUDE "SVR" DESCRIPTOR TO EACH OF
THESE COUNTIES.

PREV DISCUSSION... /ISSUED 300 PM CDT SAT MAY 21 2011/

DISCUSSION...

FORECAST HIGHLIGHT:
+TSRA STILL LIKELY FOR MOST AREAS FROM TONIGHT THRU WED.

TONIGHT-SUNDAY NGT:
LITTLE DOUBT TSRA REMAINS PRIMARY FORECAST FOCUS FOR REST OF THE WEEKEND
AS HEATING INTERACTS WITH HIGH OCTANE FUEL TO DESTABILIZE AIRMASS THIS
AFTERNOON. MLCAPES OVER KICT COUNTRY HAVE INCREASED TO 1,500-2,000 J/KG
OVER NEARLY ALL OF CNTRL & ERN KS EARLY THIS AFTERNOON...AN INCREASE OF
500-1,000 J/KG FROM 10AM-1PM. WITH N-S ORIENTED DRYLINE MEANDERING FROM
JUST W OF KHYS TO NW OK WHILE WEAK BOUNDARY EXTENDS E ALONG & JUST N OF
I-70...TSRA SHOULD INITIATE OVER CNTRL KS THEN SPREAD E & SE OVER AREAS
ALONG & NE OF KINGMAN TO WINFIELD. THE TSRA SHOULD DISSIPATE LATE THIS
EVENING. FOR SUN & SUNDAY NGT TSRA WOULD BE ENHANCED OVER AREAS ALONG &
SE OF KS TURNPIKE AS WEAK MID-LVL SHORTWAVE SCOOTS E OVER KS...THEREBY
FORCING WEAK "COLD" FRONT SE THAT MAY REACH KS/OK BORDER SUNDAY NGT
WHERE IT SHOULD STALL AS THE MID-LVL WAVE SCOOTS E ACROSS MS VALLEY. AS
SUCH HIGHEST POPS (40-50%) HAVE BEEN ASSIGNED TO SE 1/3 OF CWA. LWR-DECK
MOISTURE WILL BEGIN TO POOL ALONG THE STALLED FRONT LATE SUNDAY NGT THUS
SETTING STAGE FOR WET START TO THE WORK-WEEK.

MON-WED:
A WEAK NE-MOVG MID-LVL TROF IS SCHEDULED TO ARRIVE KS ON MON WHICH WOULD
INDUCE SUBTLE WARM-FRONTOGENESIS ACROSS SRN KS. WITH THE WARM FRONT MOVG
SLOWLY N THE HIGH OCTANE FUEL POOLING ALONG THE BOUNDARY WILL LIKEWISE
LIFT N. AS SUCH +TSRA WILL INCREASE MARKEDLY FROM MON THRU TUE NGT WITH
FLOODING BECOMING A MAJOR CONCERN DURING THESE PERIODS AS A MID-UPR LOW
STRENGTHENS AS IT MOVES SE ACROSS KS TO ENHANCE LIFT. BY WED EVENING THE
MID-UPR LOW SHOULD MOVE ALONG THE MO/AR BORDER...THEREBY BRINGING AN END
TO TS BUT -RA SHOULD PERSIST THRU WED NGT.

THU-FRI NGT:
PREDOMINANTLY DRY & GRADUALLY WARMER WEATHER IS FORECAST FOR THESE LATER
PERIODS AS A RIDGE AXIS...ALBEIT DEAMPLIFYING...MOVES SE OVER THE CNTRL
PLAINS.

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WIDELY SCATTERED CONVECTION IS EXPECTED FROM MID-AFTERNOON THRU
EARLY THIS EVENING...MAINLY ACROSS CENTRAL AND SOUTHEAST KANSAS.
OCCASIONAL MVFR CIGS WITHIN AND OUTSIDE OF ANY CONVECTION IS
EXPECTED IN THESE AREAS AND FOR NOW WILL ONLY MENTION VCTS UNTIL
TIMING OF ANY IMPACT IS MORE CERTAIN. OTHERWISE RATHER LIGHT AND
AT TIMES CHAOTIC WIND DIRECTIONS WILL AFFECT CENTRAL KANSAS AS
THE WEAK SURFACE FRONT MIGRATES EAST FROM NORTH CENTRAL INTO
NORTHEAST KANSAS. SOME POTENTIAL FOR MVFR CIGS WILL EXIST LATE
TONIGHT INTO SUNDAY MORNING...WITH HIGHEST CONFIDENCE ACROSS
SOUTHEAST KANSAS JUST AHEAD OF THE WEAKENING SURFACE FRONTAL
BOUNDARY MOVING INTO THE AREA.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    60  89  65  78 /  20  20  30  60
HUTCHINSON      58  88  64  79 /  20  10  20  50
NEWTON          59  87  65  78 /  30  20  30  50
ELDORADO        62  87  66  78 /  30  20  30  60
WINFIELD-KWLD   63  90  67  80 /  10  20  40  60
RUSSELL         56  86  61  79 /  30  10  10  40
GREAT BEND      56  86  62  79 /  30  10  20  40
SALINA          57  86  64  79 /  30  10  20  40
MCPHERSON       58  87  64  79 /  30  10  20  50
COFFEYVILLE     65  85  67  78 /  30  40  50  60
CHANUTE         64  84  67  78 /  30  40  40  50
IOLA            64  84  67  77 /  30  40  40  50
PARSONS-KPPF    64  85  67  78 /  30  40  50  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 21, 3:40 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
440 PM CDT SAT MAY 21 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
440 PM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE OVER THAT PART OF CENTRAL KANSAS
GENERALLY ALONG...AND NORTHEAST...OF A LINE FROM AROUND LINCOLN TO
MARION...WHERE BOTH PING PONG BALL SIZED HAIL AND DAMAGING WINDS OF
60 TO 70 MPH MAY OCCUR. STRONG THUNDERSTORMS CAPABLE OF NICKEL SIZED
HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE FOR THE REMAINDER OF THE
AREA. THE THUNDERSTORMS WILL END BY MIDNIGHT.

FLOODING OF LOW LYING AREAS...SMALL STREAMS AND RIVERS WILL CONTINUE
ACROSS PARTS OF LINCOLN COUNTY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST KANSAS SUNDAY
AFTERNOON AND EVENING WHERE BOTH QUARTER-SIZED HAIL AND 60 TO 65 MPH
GUSTS MAY OCCUR. THUNDERSTORMS CAPABLE OF PENNY-SIZED HAIL AND GUSTS
AROUND 50 MPH ARE POSSIBLE FOR MOST OTHER AREAS.

STRONG TO SEVERE THUNDERSTORMS WILL SPREAD NORTH AND NORTHWEST OVER
ALL AREAS MONDAY AND MONDAY NIGHT WITH THE BETTER CHANCES FOR SEVERE
THUNDERSTORMS OCCURRING OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS.
THESE THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY RAINS THAT CAUSE
FLOODING.

NUMEROUS THUNDERSTORMS ARE FORECAST FOR TUESDAY AND TUESDAY NIGHT AS
WELL...FURTHER INCREASING THE FLOODING POTENTIAL. SMALL HAIL AND 50
MPH GUSTS ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
MAINLY ALONG AND EAST OF SALINA TO EL DORADO TO SEDAN LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

In the hours before

Special weather statement, May 21, 5:50 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
650 PM CDT SAT MAY 21 2011

KSZ052-053-220015-
CHASE-MARION-
650 PM CDT SAT MAY 21 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHASE AND MARION COUNTIES...

AT 649 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BURNS...OR 17 MILES SOUTH OF MARION...AND
MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DUNTEN

The radar

The Topeka radar (KTWX), 75 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Chase

When
May 21, 6:50 PM CST
Where
Chase County, 0.54 mi W of Cottonwood Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.370, -96.540

Hail, Chase

When
May 21, 7:29 PM CST
Where
Chase County, 5.3 mi NNW of Saffordville
Measured
1 in hail
Reported by
Public
Coordinates
38.450, -96.440

Some hail stones were larger, but size is unknown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304529, 304530.